Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 50, NWS Des Moines, IA

September 14, 2004Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 14, 2004, 8:35 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 8:35 PM CDT (01:35 UTC)
Expired
Sep 15, 2004, 1:30 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 172 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 150136
FFWDMX
IAC063-147-150630-
/X.NEW.KDMX.FF.W.0002.040915T0128Z-040915T0630Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
835 PM CDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA.
  PALO ALTO COUNTY IN NORTHWEST IOWA.

* UNTIL 130 AM CDT.

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED AROUND 2 INCHES OF RAIN HAS FALLEN SINCE
  630 PM.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL OF ONE TO 
  1.5 INCHES PER HOUR ACROSS THE WARNED AREA. RUNOFF FROM THIS 
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. 
  SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ESTHERVILLE...
  EMMETSBURG...ARMSTRONG...AYRSHIRE...CURLEW...CYLINDER...DOLLIVER...
  GRAETTINGER...GRUVER AND MALLARD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4348 9447 4292 9447 4293 9491 4348 9490

$$

JAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:50 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 14, 3:50 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE SEP 14 2004

.DISCUSSION...
MAIN FOCUS IN CONVECTIVE TRENDS AND SVR/FF POTENTIAL TONIGHT INTO
EARLY WEDNESDAY. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM
TONIGHT FOR MUCH OF THE CWA. LOW LEVEL SHEAR AND LOW LCLS SUPPORT
SOME TORNADO THREAT INITIALLY NEAR THE BOUNDARY STRETCHED ACROSS THE
CENTRAL FORECAST AREA. THREAT TO LIKELY EVOLVE QUICKLY INTO
MULTI-CELLULAR WIND/HAIL THREAT THEN HEAVY RAIN OVERNIGHT. HAVE
ISSUED FLOOD WATCH FOR FLASH FLOOD POTENTIAL ACROSS THE NORTH
CENTRAL COUNTIES. ETA QPF AND HEAVY RAIN AXIS HAVE BEEN FAIRLY
CONSISTENT WITH A SLIGHT NORTHWARD SHIFT AND HAVE FOLLOWED CLOSELY.
EXPECT WIDESPREAD 1-3 INCH AMOUNTS AND ISOLD 4-5 WITH EXPECTED
TRAINING OVERNIGHT AS CORFIDI VECTORS OPPOSE MEAN FLOW. THE AREA CAN
TAKE PLENTY OF RAIN DESPITE LAST NIGHTS CONVECTION THERE...SO FEEL
THE FF THREAT WILL BE PRIMARILY IN URBAN AREAS...WITH ONLY ISOLD
PROBLEMS FROM CREEKS/STREAMS/DITCHES. SFC LOW AND TRAILING FRONT
WILL SWEEP THROUGH CENTRAL IOWA WEDNESDAY...WITH MUCH OF THE PRECIP
CLEARING OUT BY LATE AFTERNOON. DRY FORECAST MAINTAINED WED NIGHT
THROUGH FRIDAY. A NICE COOLDOWN IS IN STORE FOR THE NEXT COUPLE OF
DAYS BEFORE A WARMING TREND STARTING FRIDAY. ETA MOS AGAIN LOOKS
GOOD AND FOLLOWED CLOSELY WITH ADJUSTMENTS FOR URBAN/TERRAIN EFFECTS.

IN THE EXTENDED FORECAST (SAT-TUES)...THE MEDIUM RANGE MODELS
CONTINUE TO BE SIMILAR WITH THE HANDLING OF THE DEEP WESTERN U.S.
TROUGH...AND VARY WIDELY IN HANDLING IVANS EVOLUTION. THE DGEX
APPEARS TO BE A REASONABLE COMPROMISE...AND WITH SUCH A DEEP H5
TROUGH...I AGREE WITH THE SLOWER TIMING OF THE COLD FRONT. WILL
INTRODUCE POPS IN THE WEST MONDAY NIGHT...AND OVER ENTIRE CWA ON
TUESDAY. SOME UPWARD ADJUSTMENTS TO TEMPERATURES MADE THROUGH MONDAY
WITH THE SLOWER TIMING...WITH COOLER AIR FINALLY WORKING INTO THE
STATE ON TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT THROUGH
WEDNESDAY MORNING NORTH CENTRAL IOWA.

&&

KINNEY
Hazardous weather outlook, Sep 14, 3:36 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT TUE SEP 14 2004

IAZ004>007-015>017-023-024-033-151100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WINNEBAGO-WORTH-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF A LINE FROM SAC CITY TO HUMBOLDT TO MASON CITY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THERE IS A CONTINUED RISK OF FLASH FLOODING THIS EVENING
THROUGH NOON WEDNESDAY WITH ISOLATED RAINFALL AMOUNTS OF FOUR TO
FIVE INCHES. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT LATE
THIS AFTERNOON AND EARLY EVENING...THE MAIN THREAT FROM THE STORMS
WILL BE QUARTER SIZE HAIL AND 60 TO 70 MPH WINDS. THE WIND AND HAIL
THREAT SHOULD DIMINISH BY MIDNIGHT...BUT THE HEAVY RAINFALL AND
FLASH FLOOD THREAT WILL PERSIST THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS PRODUCING HEAVY RAIN AND POTENTIAL FLASH FLOODING MAY
LINGER INTO NOON WEDNESDAY. THOUGH SOME SCATTERED SHOWERS AND STORMS
MAY PERSIST INTO WEDNESDAY AFTERNOON...ADDITIONAL RAINFALL AMOUNTS
WILL BE SMALL. DEPENDING ON TOTAL RAINFALL AMOUNTS...LONGER TERM
RIVER FLOODING WILL BE POSSIBLE THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
WEDNESDAY MORNING.

IAZ025>028-034>039-044>050-057>060-070-071-151100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
MARSHALL-POLK-STORY-TAMA-WEBSTER-WRIGHT-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND EITHER SIDE OF A LINE FROM AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 PM UNTIL
MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE 70 MPH WINDS
AND GOLFBALL SIZE HAIL. IN ADDITION...ISOLATED TORNADOES MAY
OCCUR THROUGH 8 PM ESPECIALLY ALONG THE HIGHWAY 30 CORRIDOR WEST OF
INTERSTATE 35. SOME HEAVY RAINFALL MAY OCCUR WITH THE STORMS LATE
THIS EVENING AND OVERNIGHT WITH URBAN FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

IAZ061-062-072>075-081>086-092>097-151100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM CORYDON...THROUGH INDIANOLA...TO GRINNELL.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS
MAY MOVE INTO THE AREA LATE THIS EVENING AND OVERNIGHT...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Special weather statement, Sep 14, 2:50 PM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT TUE SEP 14 2004

IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>072-150150-

SEVERE THUNDERSTORM WATCH #819 REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR THE COUNTIES OF...

  ADAIR                 AUDUBON               BOONE
  CALHOUN               CARROLL               CASS
  CERRO GORDO           CRAWFORD              DALLAS
  EMMET                 FRANKLIN              GREENE
  GUTHRIE               HAMILTON              HANCOCK
  HARDIN                HUMBOLDT              JASPER
  KOSSUTH               MADISON               MARSHALL
  PALO ALTO             POCAHONTAS            POLK
  SAC                   STORY                 WEBSTER
  WINNEBAGO             WORTH                 WRIGHT
Local storm report, Sep 14, 6:10 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 E CHARTER OAK         42.07N 95.57W
09/14/2004  0.75 INCH        CRAWFORD           IA   LAW ENFORCEMENT

&&

ST
Local storm report, Sep 14, 6:12 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             3 N SCHLESWIG           42.21N 95.43W
09/14/2004  1.00 INCH        CRAWFORD           IA   TRAINED SPOTTER

&&

ST
Local storm report, Sep 14, 7:14 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 S KIRON               42.16N 95.33W
09/14/2004  0.88 INCH        CRAWFORD           IA   LAW ENFORCEMENT

0646 PM     HAIL             DELOIT                  42.10N 95.32W
09/14/2004  0.88 INCH        CRAWFORD           IA   LAW ENFORCEMENT

&&

ST
Local storm report, Sep 14, 7:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      BANCROFT                43.29N 94.22W
09/14/2004                   KOSSUTH            IA   EMERGENCY MNGR

            HWY 169 NEAR BANCROFT 800 FEET OF ROAD CLOSED. HWY 9 NEAR
            BURT WATER FLOWING OVER ROAD.

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:16 PM CDTSevere Thunderstorm WarningDMXCrawford44 min
Sep 14, 7:41 PM CDTFlash Flood WarningDMXKossuth4 hr
Sep 14, 9:26 PM CDTFlash Flood WarningDMXWinnebago6 hr
Sep 14, 10:59 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago46 min
Sep 15, 5:43 AM CDTFlash Flood WarningDMXEmmet, Palo Alto6 hr

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.